Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 1997, 11:54 PM CDT for Neosho County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 11:54 PM CDT (04:54 UTC)
- Expired
- May 26, 1997, 12:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Neosho County, KS
The radar
The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:15 AM CDT | Hail 0.75 | Kimball, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 260454 RRA
SVRICT
KSC133-260545-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT SUN MAY 25 1997
* SEVERE THUNDERSTORM WARNING FOR
NEOSHO COUNTY - SOUTHEAST KANSAS
* UNTIL 1245 AM CDT
* SOME TOWNS AFFECTED
KIMBALL
STARK
ERIE
ST. PAUL
* AT 1155 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF
CHANUTE MOVING EAST AT 20 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:49 PM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, May 25, 2:49 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 249 PM CDT SUN MAY 25 1997 ...NUMEROUS PROBLEMS ARE FACING THIS FORECAST PERIOD... TO START THINGS OFF...THE MODELS DIFFER GREATLY IN THE AMOUNT OF MOISTURE AND PRECIPITATION THAT IS TO AFFECT THE CWA. THE NGM MODEL IS THE DRIER OF THE TWO AND THE ETA IS EXTREMELY WET. THIS FOLLOWS THE GENERAL BIAS OF THE TWO MODELS. HOWEVER...I FEEL THAT THE NGM IS SLIGHTLY TOO DRY...WHILE THE ETA MODEL IS WAY TOO WET...SO I WILL GENERALLY FOLLOW A MIXTURE OF THE TWO WHEN DEALING WITH PRECIPITATION. BOTH MODELS DID HANDLE THE TEMPERATURES SIMILARLY...SO I WILL NOT VARY TO MUCH FROM THE FWC MODELS. THIS EVENING LOOKS RATHER ROUGH AS THE INSTABILITY OF THE ATMOSPHERE IS ON THE VERGE OF GOING OFF THE SCALE. THE SURFACE LOW SEEMS TO HANG IN SOUTHWEST KANSAS THROUGH F36 AND THEN MOVE INTO THE TUL VICINITY BY F48. THIS MOVEMENT OF THE LOW WILL BRING THUNDER TO THE CWA THIS EVENING AT ALL SECTIONS. BUT FOR OVERNIGHT...THE WINDS IN CENTRAL KANSAS LOOK TO SWING AROUND TO THE EAST...WHICH SHOULD PRODUCE SOME UPSLOPE FLOW AND POSSIBLY FORM A LOW STRATUS DECK AND DENSE FOG TOWARDS MORNING. ELSEWHERE OVERNIGHT...THINGS SHOULD CALM DOWN...AS PARTLY CLOUDY SKIES OCCUR. ON MEMORIAL DAY...ANOTHER ROUND OF RAIN AND THUNDERSTORMS WILL PREVAIL. FOR NOW...IT LOOKS AS THOUGH THE RAIN WILL BE LIMITED TO THE CENTRAL SECTIONS OF THE CWA...AS THE FLOW SHOULD BE CYCLONIC IN NATURE AND NOT CONDUCIVE FOR THUNDER. IN THE SOUTHERN HALF OF THE CWA...THUNDERSTORMS WILL GENERALLY BE THE CALL...ALBEIT BETTER IN THE SOUTHEAST SECTIONS. THE LOW WILL BE DRIFTING TO THE EAST DURING THE DAY...SHIFTING THE FOCUS FOR CONVECTION EASTWARD AS WELL. THE LAST TWO PERIODS WILL GENERALLY BE CLOUDY WITH AN APPROACHING SHORTWAVE AT H5. THE SHORTWAVE WILL COMBINE WITH GOOD MOISTURE AND GENERATE A CONTINUED CHANCE FOR RAIN MONDAY NIGHT AND TUESDAY ACROSS THE CWA. ENOUGH LIFT MAY BE PRESENT IN THE SOUTHERN HALF TO PRODUCE A CLAP OR TWO OF THUNDER. WE WILL HAVE TO KEEP AN EYE ON SOUTHEAST KANSAS FOR THE POSSIBLE ISSUANCE OF A FLASH FLOOD WATCH ON MONDAY NIGHT AND TUESDAY. IF THE QPF VALUES VERIFY...THE SECOND ROUND OF PRECIPITATION COULD POSE PROBLEMS WITH THE LOCAL RIVERS. CHANCE RSL 057/075 048/068 01865 SLN 059/075 050/070 01865 ICT 062/082 056/073 053 01843 HUT 060/079 053/071 01843 CNU 063/085 057/075 01865
In the hours before
Special weather statement, May 25, 11:10 PM CDT, 44 minutes before
KSZ049-051-052-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1110 PM CDT SUN MAY 25 1997 ...SOUTH-CENTRAL KANSAS IS CLEARED FROM TORNADO WATCH 321... BUTLER...SUMNER...COWLEY...HARVEY AND SEDGWICK COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 321 ISSUED AT 745 PM THIS EVENING. ALL SEVERE WEATHER HAS MOVED INTO SOUTHEAST KANSAS AND THEREFORE NO FURTHER THREAT FOR SEVERE THUNDERSTORMS OR TORNADOES EXISTS FOR SOUTH-CENTRAL KANSAS. ES
Local storm report, May 25, 11:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1115 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM GORHAM KS .75 INCH HAIL
05/25/97 RUSSELL DIME SIZE HAIL
0624 PM GORHAM KS 1 INCH HAIL
05/25/97 RUSSELL QUARTER SIZE HAIL
0630 PM 3 S HOLYROOD KS TORNADO
05/25/97 ELLSWORTH
0650 PM ZENDA KS 1 INCH HAIL
05/25/97 KINGMAN NEAR ZENDA
0655 PM HUTCHINSON KS 1 INCH HAIL
05/25/97 RENO IN NORTH HUTCHINSON
0735 PM 1 E ANTHONY KS TORNADO
05/25/97 HARPER
0835 PM 2 S PERTH KS TORNADO
05/25/97 SUMNER
0842 PM NEWTON KS 1.75 INCH HAIL
05/25/97 HARVEY GOLFBALL SIZE HAIL
RUNYANLocal storm report, May 25, 11:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1131 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 8 W ELLSWORTH KS TORNADO
05/25/97 ELLSWORTH ELLSWORTH SHERIFF DPT
0615 PM 2 N GENESEO KS 70 MPH TSTM GUST
05/25/97 ELLSWORTH AGTAP SPOTTER
0736 PM 15 E HUTCHINSON KS TORNADO
05/25/97 HARVEY JUST N OF HWY 50 ON
RENO/HARVEY CO LINE
0740 PM 7 E ANTHONY KS vTORNADO
05/25/97 HARPER
RUNYANLocal storm report, May 25, 11:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1131 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 8 W ELLSWORTH KS TORNADO
05/25/97 ELLSWORTH ELLSWORTH SHERIFF DPT
0615 PM 2 N GENESEO KS 70 MPH TSTM GUST
05/25/97 ELLSWORTH AGTAP SPOTTER
0736 PM 15 E HUTCHINSON KS TORNADO
05/25/97 HARVEY JUST N OF HWY 50 ON
RENO/HARVEY CO LINE
0740 PM 7 E ANTHONY KS TORNADO
05/25/97 HARPER
RUNYANLocal storm report, May 25, 11:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1144 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM GEUDA SPRINGS KS 65 MPH TSTM GUST
05/25/97 COWLEY 8 NW ARKANSAS CITY
RUNYANLocal storm report, May 25, 11:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1144 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM GEUDA SPRINGS KS 65 MPH TSTM GUST
05/25/97 COWLEY 8 NW ARKANSAS CITY
RUNYANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:02 PM CDT | Tornado Warning | ICT | Kingman | 63 min |
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| May 25, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 25, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| May 25, 7:17 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| May 25, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| May 25, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 47 min |
| May 25, 7:39 PM CDT | Tornado Warning | ICT | Harvey | 61 min |
| May 25, 7:40 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 25, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 65 min |
| May 25, 8:34 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 25, 8:39 PM CDT | Tornado Warning | ICT | Sumner | 61 min |
| May 25, 8:42 PM CDT | Tornado Warning | ICT | Harvey | 33 min |
| May 25, 9:11 PM CDT | Tornado Warning | ICT | Cowley | 59 min |
| May 25, 9:30 PM CDT | Tornado Warning | ICT | Butler | 60 min |
| May 25, 9:36 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 25, 9:40 PM CDT | Tornado Warning | ICT | Greenwood | 65 min |
| May 25, 10:08 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 62 min |
| May 25, 10:39 PM CDT | Tornado Warning | ICT | Greenwood, Woodson | 61 min |
| May 25, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 25, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 63 min |
| May 26, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 26, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| May 26, 6:25 PM CDT | Tornado Warning | ICT | Chautauqua | 60 min |
| May 26, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.